Colorado, 2018

Wildfire in Colorado, June 1 to 30, 2018

June 1 to 30, 2018 · NWS GJT · 1 event in 1 county or zone

A wildfire began from unknown causes 13 miles north of Durango. The fire burned on the west side of Colorado Highway 550 initially on private land and then onto the San Juan National Forest.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A wildfire began from unknown causes 13 miles north of Durango. The fire burned on the west side of Colorado Highway 550 initially on private land and then onto the San Juan National Forest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 1, 2:25 AM MST, 6 hours 35 minutes earlier.

Area forecast discussion, Jun 1, 2:25 AM MST, 6 hours 35 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
325 AM MDT Fri Jun 1 2018

.SHORT TERM...(Today through Saturday)
Issued at 325 AM MDT Fri Jun 1 2018

Blanket of high clouds helping to hold morning lows up and
prevented much in the way of humidity recovery so far this
morning. Several observation sites across east-central Utah and
west-central Colorado are still seeing RH values below 10 percent
with Rifle still stuck around 4 percent as of 3 am. This poor
recovery will set the stage for Red Flag conditions to return by
mid-morning as we start to mix down stronger winds aloft ahead of
an incoming Pacific trough that will be swinging through later
today and tonight. Latest GOES imagery showing the high cloud
cover will be thinning and lifting out this morning with mostly
sunny/clear conditions expected for much of our forecast area
today. The exception will be across the Eastern Uinta Mountains in
northeast Utah where slight cooling aloft nudges in with the
incoming trough and kicks off a few showers by late this morning
into the afternoon hours.

Latest HiRes models are in good agreement with activity firing
between 10 am and noon, shifting into extreme northwest Colorado
by early this afternoon. Surface- based CAPE values climbed into
the 200-400 J/kg range which will be good enough for a few
stronger cells along the leading edge of the incoming trough.
Activity eventually drives eastward and reaches the Divide
mountains north of Interstate 70 late this afternoon and into the
early evening hours. Any convective activity is expected to
shutdown by sunset. No significant precipitation is expected with
gusty outflow winds the more likely culprit today and this
evening. Winds will be easing as well by mid-evening with Red Flag
conditions improving (less wind and better humidity values moving
into the area).

Saturday will be another transition day with lazy ridge building
in overhead as an undercutting low drops into southern California
and western Arizona. That system will come into play later in the
weekend and is discussed in more detail in the long term section
below.

Temps, while down a few degrees, will still be running on the warm
side of normal today by 4 to 8 degrees, with a few more degrees of
dropping expected on Saturday (taking us closer to normal) behind
the exiting h5 trough.

.LONG TERM...(Saturday night through Thursday)
Issued at 325 AM MDT Fri Jun 1 2018

A weak shortwave is still projected by the models to undercut the
ridge of high pressure and pass through the Four Corners region
late Saturday night into Sunday with the chance for showers and
thunderstorms increasing across mainly the southern and central
portions of the forecast area. Storms will initially develop over
higher terrain Sunday morning and then spread into the adjacent
valleys by Sunday afternoon. The best potential for showers and
storms looks to occur over areas south of I-70 in western
Colorado. Precipitable water values do increase towards 0.75
inches and above in some spots so wetting rains are possible on
Sunday with some of these storms, with gusty outflow winds and
frequent lightning also being concerns.

Dry weather returns Monday after this wave passes by with
southwest flow as the ridge of high pressure re-establishes itself
over Texas and builds across the region. Our forecast area looks
to remain fairly dry with above normal temperatures Monday through
Thursday as H7 temps soar to near 15C or 16C, meaning many lower
central and southern valleys will be well into the 90s again.
Several ripples in the flow will pass from time to time as weak
shortwaves ride up and over the ridge across the northern Rockies,
leading to isolated thunderstorms possible over higher terrain
each afternoon. Leaning more towards the hot and dry forecast
though as there will be very little moisture to work with next
week. A weak 50 kt jet sets up over Utah by mid-week, which may
result in some breezy afternoon conditions that could spell
potential fire weather concerns given the dry atmosphere in place.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 325 AM MDT Fri Jun 1 2018

Southwest winds will be on the increase once again today with
gusts up to 35 kts expected under mostly clear conditions
(exception will be a few hours of thinning high cloud cover this
morning). There is a 30 percent chance for showers and possible a
thunderstorm or two to develop north of a line from KVEL to KCAG
today, although no impacts are expected at TAF sites. Any shower
activity will dissipate by 03Z this evening. Otherwise, VFR
conditions should be expected across all of eastern Utah and
western Colorado through tonight.

&&

.FIRE WEATHER...
Issued at 325 AM MDT Fri Jun 1 2018

Very poor RH recovery so far this morning across much of eastern
Utah and western Colorado. As of 3 am, still seeing several
observations with single digit humidity values with a bottom
busting low of 4 percent at Rifle. Should see slight improvement
by sunrise, but the day will be starting off very dry. Winds are
expected to pick back up by mid-morning ahead of an incoming upper
level wave and weak sfc front that will slowly swing winds from
the southwest to the northwest late this evening and overnight. With
RH values sticking at or below 15 percent and winds picking back
up by midday, will continue the current Red Flag Warnings with no
expansion in areal coverage at this time.

Critical fire weather conditions are expected to subside this
weekend as this system pulls out of the area. Please see our
website at weather.gov/gjt for the latest information regarding
the Red Flag Warnings.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning from 10 AM this morning to 10 PM MDT this
     evening for COZ202-203-205-290>295.

UT...Red Flag Warning from 10 AM this morning to 10 PM MDT this
     evening for UTZ486-487-490.

&&

SHORT TERM...JDC
LONG TERM...MDA
AVIATION...JDC
FIRE WEATHER...JDC
Hazardous weather outlook, Jun 1, 3:57 AM MST, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
457 AM MDT Fri Jun 1 2018

COZ001>014-017>023-UTZ022>025-027>029-021200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
457 AM MDT Fri Jun 1 2018

...RED FLAG WARNINGS ARE IN EFFECT FOR MUCH OF EAST-CENTRAL UTAH
AND WESTERN COLORADO FROM 10 AM TO 10 PM MDT TODAY...

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Dry and breezy to windy conditions are expected today across much
of eastern Utah and western Colorado. This will keep critical fire
weather conditions in place for one more day with Red Flag
Warnings in effect.

There will also be scattered showers and thunderstorms across the
mountains of northeast Utah today, a few will sweep across
northwest Colorado this afternoon and evening. Gusty outflow winds
to 45 mph will occur with the stronger storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance for showers and thunderstorms Saturday night
through Monday, favoring the southwest Colorado mountains.
Otherwise, dry conditions will persist through late next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southwestern San Juan Mountains

When
June 1, 9:00 AM MST to June 30, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

The 416 fire began from unknown causes 13 miles north of Durango. The fire burned on the west side of Colorado Highway 550 on some private land and within the San Juan National Forest and persisted throughout the month of July. It grew to a total of 54,129 acres before it was contained at the end of July. Road closures occurred along Highway 550 at times due to fire operations as well as in portions of the San Juan National Forest. Operations of the Durango and Silverton Narrow Gauge Railroad were halted until mid July. Numerous homes were evacuated.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766206.